Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Topamax

01/25/2010

Question:

Hi - I take 200mg Topamax and it makes me stupid. :-( I`ve tried Adderall and Ritalin, thinking maybe ADHD meds would counteract the affect - but no such luck. What exactly does Topamax do to the brain to cause this affect? Are there any medications or vitamins that would help? I used to be so much sharper; its frustrating. :-(

Answer:

Topamax (topiramate) is an antiepileptic drug (AED). Like other anticonvulsants, it is often used off label as a mood stabilizer. Each of the AEDs has its own side effect profile in addition to such common side effects as incoordination and sedation. Many of them cause appetite increase, but topiramate tends to reduce appetite, which makes it a popular drug balancing side effects of appetite-increasing drugs that are often used for the same problems. Mental confusion is a common side effect of topiramate in high doses and is the main topiramate side effect problem. Each person's tolerance level is different, but I have never found mental confusion to be a problem at doses of 75 mg/day or lower. Usually you can find a dose that will help without the side effect. Talk with your doctor ASAP about helping you find an optimal dose. It is possible you might have to supplement with another medication in order to use a lower dose of topiramate. Incidentally, your thought about vitamins is on target. Most of the AEDs cause artificial vitamin deficiencies and you should take a multivitamin/mineral pill daily when taking an AED to make sure you are getting enough vitamins.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University